Missouri, 2009

Damaging Winds in Missouri, June 26, 2009

June 26, 2009 · NWS SGF · 2 events in 2 counties and zones

Two pulse thunderstorms produced damaging winds. One storm was located in Oregon County near Alton, and the other storm was in Jasper County near Avilla.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two pulse thunderstorms produced damaging winds. One storm was located in Oregon County near Alton, and the other storm was in Jasper County near Avilla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 1:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 26, 1:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT FRI JUN 26 2009

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SUNDAY)...

ANOTHER HOT DAY TODAY WITH THE THE UPPER LEVEL RIDGE REMAINING IN
PLACE. TEMPERATURES IN THE 90S COMBINED WITH DEWPOINTS IN THE 70S
HAVE PRODUCED HEAT INDEXES IN THE 100 TO 105 RANGE THIS AFTERNOON.
THIS WILL CONTINUE INTO SATURDAY AS THE RIDGE REMAINS OVER THE
REGION AND TEMPERATURES AND DEWPOINTS WARM SLIGHTLY. THUS LIKE
PREVIOUS SHIFTS HAVE CONTINUED THE HEAT ADVISORY THROUGH SATURDAY.

THE PATTERN THEN UNDERGOES SOME CHANGES LATE SATURDAY NIGHT INTO
EARLY SUNDAY AS THE UPPER LEVEL RIDGE SHIFTS WESTWARD. THE REGION
THEN COMES UNDER THE INFLUENCE OF NORTHWEST FLOW. A COLD FRONT
WILL MAKE ITS WAY INTO THE OZARKS BRINGING A CHANCE OF RAIN AND
THUNDERSTORMS. THE TIMING OF THE FRONT WILL DETERMINE THE STRENGTH
OF THE THUNDERSTORMS THAT DEVELOP. CURRENT MODELS HAVE THE FRONT
ACROSS THE REGION AROUND 06Z SUNDAY. IF IF MOVES A BIT QUICKER THE
STORMS MIGHT BE A BIT STRONGER AS THEY TAP INTO MORE INSTABILITY.
WITH THE TIME OF YEAR THOUGH IT MAY BE DIFFICULT TO SEE A REALLY
STRONG FRONT MAKE IT THIS FAR. SO WE WILL PROBABLY SEE A LINE OF
STORMS OR SQUALL LINE DEVELOP ALONG THE FRONT WITH THE STRONGEST
STORMS PRODUCING WINDS GUSTS TO 60 MPH AND MAYBE SOME HAIL TO
QUARTER SIZE. ONE OF THE MORE NOTABLE IMPACTS OF THE FRONTAL
PASSAGE WILL BE THE DRIER AIR MASS THAT FILTERS IN BEHIND THE
FRONT. THIS WILL HELP MITIGATE THE HIGH HEAT INDEXED AS DEWPOINTS
WILL BE LOWER THOUGH TEMPERATURES WILL LIKELY BE IN THE MID 80 FOR
SUNDAY WHICH WILL PROVIDE SOME MUCH NEEDED RELIEF FROM THE HEAT.

HATCH

LONG TERM (MONDAY THROUGH FRIDAY)...

THE ECMWF DIGS AN H5 LOW INTO THE GREAT LAKES REGION AT THE
BEGINNING OF THE PERIOD...CUTS IT OFF THROUGH THE PERIOD AND BEGINS
TO LIFT IT OUT AT THE END.  THIS WILL CAUSE THE RIDGE CURRENTLY
SITTING OVER THE PLAINS TO RETROGRADE WESTWARD INTO THE ROCKIES.

THIS WILL BRING A COOLER AND SOMEWHAT DRIER AIR MASS INTO THE
REGION. DID ADJUST DAYTIME HIGHS DOWN A BIT ESPECIALLY IN THE
THURSDAY AND FRIDAY TIME FRAMES.  H85 TEMPERATURES COOL DOWN INTO
THE MID TEENS...WHICH SHOULD PUT OUR DAYTIME HIGHS IN THE UPPER 80
TO LOWER 90 RANGE. TEMPERATURES OVERALL SHOULD RETURN TO MORE
SEASONABLE LEVELS. DRIER AIR WILL ALSO LOWER DAYTIME HEAT INDICES.

TEMPERATURES THEN BEGIN TO REBOUND ON FRIDAY AS THE UPPER LEVEL
RIDGE BEGINS TO BUILD BACK THURSDAY NIGHT INTO FRIDAY.

ALSO KEPT A DRY FORECAST THROUGH THE PERIOD. ECMWF PUSHES THE FRONT
INTO THE GULF STATES AND WASHES IT OUT AROUND MID WEEK.

GAEDE

&&

.AVIATION...

FOR THE 18Z TAFS...ANOTHER DAY UNDER THE INFLUENCE WILL PRODUCE
GENERALLY VFR CONDITIONS DURING MOST OF THE TAF PERIOD. THERE IS A
SLIGHT CHANCE THIS AFTERNOON OF A FEW AIRMASS TYPE THUNDERSTORMS
DEVELOPING NEAR THE TERMINAL. THESE STORMS COULD DEVELOP ALONG ONE
OF THE SEVERAL BOUNDARIES LEFT OVER FROM YESTERDAYS STORMS OR AN
AREA OF CONVERGENCE NOTED OVER THE OZARKS IN THE VISIBLE SATELLITE
IMAGE. WITH THE AMOUNT OF MOISTURE AVAILABLE THE TERMINALS SHOULD
SEE HAZE DIMINISH VISIBILITIES TO MVFR CONDITIONS FOR A BRIEF
PERIOD SATURDAY MORNING.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 26, 11:56 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT FRI JUN 26 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT TODAY. HIGH TEMPERATURES IN THE MID
90S ALONG WITH HIGH HUMIDITY VALUES WILL RESULT IN AFTERNOON HEAT
INDEX VALUES NEAR 105 DEGREES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY DAMAGING WINDS NEAR 60 MPH AND DIME SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT ADVISORY CONTINUES SATURDAY. HIGH TEMPERATURES IN THE
MID TO UPPER 90S ALONG WITH HIGH HUMIDITY VALUES WILL RESULT IN
AFTERNOON HEAT INDEX VALUES NEAR 105 DEGREES.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT
MOVES THROUGH THE CENTRAL OZARKS SATURDAY NIGHT AND INTO SOUTH
CENTRAL MISSOURI SUNDAY MORNING. SOME THUNDERSTORMS COULD PRODUCE
60 MPH WINDS...QUARTER SIZE HAIL AND HEAVY RAIN WITH THE
POTENTIAL OF LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Special weather statement, Jun 26, 3:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT FRI JUN 26 2009

MOZ106-262200-
OREGON MO-
429 PM CDT FRI JUN 26 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN OREGON COUNTY UNTIL 500 PM
CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF ALTON...OR 16 MILES NORTHEAST OF
THAYER...MOVING SOUTHWEST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ALTON AND COUCH.

PEOPLE IN SOUTHERN OREGON COUNTY...INCLUDING ALTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WISE

The radar

The Springfield radar (KSGF), 196 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oregon

When
June 26, 3:30 PM CST
Where
Oregon County, 3.07 mi NNE of Lulu
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.693, -91.305

Thunderstorm wind gusts knocked over a large tree across County Road 125.

Thunderstorm Wind, Jasper

When
June 26, 3:44 PM CST
Where
Jasper County, 3.12 mi SW of Avilla
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.170, -94.172

A pulse thunderstorm created downburst winds that caused damage to several trees, one vehicle, and one home. This damage occurred near the intersection of Incline Road and County Road 65.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181336, 181335.